Illinois Journal of Mathematics

Higher order Riesz transforms for Laguerre expansions

Jorge J. Betancor, Juan C. Fariña, Lourdes Rodríguez-Mesa, and Alejandro Sanabria-García

Full-text: Open access


In this paper, we investigate $L^p$-boundedness properties for the one-dimensional higher order Riesz transforms associated with Laguerre operators. We also prove that the $k$-th Riesz transform is a principal value singular integral operator (modulus a constant times of the function when $k$ is even). To establish our results, we exploit a new estimate connecting Riesz transforms in the Hermite and Laguerre settings in dimension one.

Article information

Illinois J. Math., Volume 55, Number 1 (2011), 27-68.

First available in Project Euclid: 19 December 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 42C05: Orthogonal functions and polynomials, general theory [See also 33C45, 33C50, 33D45]
Secondary: 42C15: General harmonic expansions, frames


Betancor, Jorge J.; Fariña, Juan C.; Rodríguez-Mesa, Lourdes; Sanabria-García, Alejandro. Higher order Riesz transforms for Laguerre expansions. Illinois J. Math. 55 (2011), no. 1, 27--68. doi:10.1215/ijm/1355927026.

Export citation


  • I. Abu-Falahah, R. Macías, C. Segovia and J. L. Torrea, Transferring strong boundedness among Laguerre orthogonal systems, Proc. Indian Acad. Sci. Math. Sci. 119 (2009), 203–220.
  • K. F. Andersen and B. Muckenhoupt, Weighted weak type Hardy inequalities with applications to Hilbert transforms and maximal functions, Studia Math. 72 (1982), 9–26.
  • J. J. Betancor, J. C. Fariña, T. Martínez and L. Rodríguez-Mesa, Higher order Riesz transforms associated with Bessel operators, Ark. Mat. 46 (2008), 219–250.
  • J. J. Betancor, J. C. Fariña, L. Rodríguez-Mesa, A. Sanabria-García and J. L. Torrea, Transference between Laguerre and Hermite settings, J. Funct. Anal. 254 (2008), 826–850.
  • S. Cheng, Differentiation under the integral sign using weak derivatives, unpublished manuscript, available at:
  • A. Chicco Ruiz and E. Harboure, Weighted norm inequalities for the heat-diffusion Laguerre's semigroups, Math. Z. 257 (2007), 329–354.
  • R. Coifman and G. Weiss, Analyse harmonique non-commutative sur certains espaces homogènes, Étude de certaines intégrales singulières, Lecture Notes in Mathematics, vol. 242, Springer-Verlag, Berlin, 1971.
  • E. Fabes, C. Gutiérrez and R. Scotto, Weak-type estimates for the Riesz transforms associated with the Gaussian measure, Rev. Mat. Iberoam. 10 (1994), 229–281.
  • L. Forzani and R. Scotto, The higher order Riesz transform for Gaussian measure need not be of weak type $(1,1)$, Studia Math. 131 (1998), 205–214.
  • J. García-Cuerva, G. Mauceri, P. Sjögren and J. L. Torrea, Higher-order Riesz operators for the Ornstein–Uhlenbeck semigroup, Potential Anal. 10 (1999), 379–407.
  • G. Gasper, K. Stempak and W. Trebels, Fractional integration for Laguerre expansions, Methods Appl. Anal. 2 (1995), 67–75.
  • P. Graczyk, J.-L. Loeb, I. A. López, A. Nowak and W. Urbina, Higher order Riesz transforms, fractional derivatives and Sobolev spaces for Laguerre expansions, J. Math. Pures Appl. (9) 84 (2005), 375–405.
  • C. Gutiérrez, C. Segovia and J. L. Torrea, On higher Riesz transforms for Gaussian measures, J. Fourier Anal. Appl. 2 (1996), 583–596.
  • E. Harboure, L. de Rosa, C. Segovia and J. L. Torrea, $L^p$-dimension free boundedness for Riesz transforms associated to Hermite functions, Math. Ann. 328 (2004), 653–682.
  • E. Harboure, C. Segovia, J. L. Torrea and B. Viviani, Power weighted $L^p$-inequalities for Laguerre–Riesz transforms, Ark. Mat. 46 (2008), 285–313.
  • Y. Kanjin and E. Sato, The Hardy–Littlewood theorem on fractional integration for Laguerre series, Proc. Amer. Math. Soc. 123 (1995), 2165–2171.
  • N. N. Lebedev, Special functions and their applications, Dover, New York, 1972.
  • B. Muckenhoupt, Poisson integrals for Hermite and Laguerre expansions, Trans. Amer. Math. Soc. 139 (1969), 231–242.
  • B. Muckenhoupt, Hardy's inequality with weights, Studia Math. 44 (1972), 31–38.
  • A. Nowak and K. Stempak, Weighted estimates for the Hankel transform transplantation operator, Tohoku Math. J. (2) 58 (2006), 277–301.
  • A. Nowak and K. Stempak, Riesz transforms and conjugacy for Laguerre function expansions of Hermite type, J. Funct. Anal. 244 (2007), 399–443.
  • A. Nowak and K. Stempak, Riesz transforms for multi-dimensional Laguerre function expansions, Adv. Math. 215 (2007), 642–678.
  • S. Pérez and F. Soria, Operators associated with the Ornstein–Uhlenbeck semigroup, J. London Math. Soc. (2) 61 (2000), 857–871.
  • L. Schwartz, Théorie des distributions, Hermann, Paris, 1973.
  • P. Sjögren, On the maximal function for the Mehler kernel, Lecture Notes in Math., vol. 992, Springer, Berlin, 1983.
  • K. Stempak, Heat-diffusion and Poisson integrals for Laguerre expansions, Tohoku Math. J. (2) 46 (1994), 83–104.
  • K. Stempak and J. L. Torrea, Poisson integrals and Riesz transforms for Hermite function expansions with weights, J. Funct. Anal. 202 (2003), 443–472.
  • K. Stempak and J. L. Torrea, Higher Riesz transforms and imaginary powers associated to the harmonic oscillator, Acta Math. Hungar. 111 (2006), 43–64.
  • K. Stempak and J. L. Torrea, BMO results for operators associated to Hermite expansions, Illinois J. Math. 49 (2005), 1111–1131.
  • G. Szegö, Orthogonal polynomials, Colloquium Publications, vol. 23, American Math. Soc., Providence, RI, 1975.
  • S. Thangavelu, Lectures on Hermite and Laguerre expansions, Mathematical Notes, vol. 42, Princeton Univ. Press, Princeton, 1993.
  • W. Urbina, On singular integrals with respect to the Gaussian measure, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 17 (1990), 531–567.
  • G. N. Watson, A treatise on the theory of Bessel functions, Cambridge Univ. Press, Cambridge, 1995.